Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 14, NWS El Paso, TX

March 25, 2018Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Mar 25, 2018, 6:20 AM MDT for Otero County, New Mexico. It took effect at Mar 25, 2018, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2018, 6:20 AM MDT (12:20 UTC)
In effect from
Mar 25, 2018, 12:00 PM MDT
Expired
Mar 25, 2018, 7:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS74 KEPZ 251220
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
620 AM MDT Sun Mar 25 2018

...Strong winds return to the Sacramento Mountains this afternoon...

.A strong southwesterly flow aloft will combine with an area of
surface low pressure over southern Colorado, to give us strong
afternoon winds. These winds will be strongest in the Sacramento
Mountains where we could see winds of 25 to 35 mph with gusts to
50 mph. The winds will begin to slow around sunset.

NMZ414>416-260100-
/O.NEW.KEPZ.WI.Y.0014.180325T1800Z-180326T0100Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
620 AM MDT Sun Mar 25 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon today to
7 PM MDT this evening. 

* TIMING...Winds will increase during the late morning and early
  afternoon with maximum speeds occurring from around 3 PM to 5 
  PM. 

* WINDS...Southwest winds of 25 to 35 mph with gusts to 45 mph

* IMPACTS...Driving will be somewhat hazardous, especially on
  North/South running road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 25, 4:46 AM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 25, 4:46 AM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
446 AM MDT Sun Mar 25 2018

.SYNOPSIS...
We will see another windy day today and tomorrow with above
average temperatures today and a little below average temperatures
on Monday. We will see a continuation of our cool weather for the
middle part of next week along with a slight chance for
precipitation, mainly in area mountains. For the end of the week
we will see temperatures back a little above average.

&&

.DISCUSSION...
Today's weather will be similar to yesterday's weather and
tomorrow's weather will be similar to today's. Currently an upper
level trough was slowly making its way through the Great Basin,
headed eventually into Arizona. The southwest flow across the
area, like yesterday will be able to grab just a little moisture
out of the Pacific. Unlike yesterday through, we will not see as
wide spread of precipitation. The best rain chances will be east
of El Paso this afternoon and early evening. We will see a fair
amount of cloud cover and this factor will help limit our wind
speeds just enough to keep most of us a little under wind
advisory level speeds, but the Sacramento Mountains have a better
chance for the stronger winds, so I have them in a wind advisory
(25 to 35 mph) through the early evening hours today. On Monday
the upper level trough will still be to our west, though closer,
and we will see another round of strong westerly winds. Again
though like today, I think our winds will stay just in the windy
category (20 to 30 mph). Also on Monday cooler air will filter
into the region, so we will go from above average high
temperatures today, to a little below average temperatures on
Monday.

On Tuesday and Wednesday the upper level trough will make its way
across southern New Mexico. The system will help give us a fair
amount of clouds, but it won't have enough moisture to really get
a lot of precipitation. Right now it looks like the highest parts
of the mountains could get an inch or less of snow, while much of
the lowlands will see less than 0.10 of precipitation or remain
completely dry for location south of T or C. The upper level
trough will finally be to our east on Thursday and we will see a
slow warming trend. By Friday and into Saturday we will see high
temperatures running around 5 degrees above average.

&&

.AVIATION...Valid 25/12Z-26/12Z
We will generally see VFR conditions for the next 24 hours. Our
weather pattern today is similar to yesterday, so we will see
similar conditions. The winds may be a little less and the rain
chances will be mainly confined east of KELP. For today we will
see off and on ceilings of BKN250 with the occasional BKN120. By
this afternoon surface winds will again pick up from the southwest
at 25020G30KT. We could see a few patchy areas of blowing dust,
but I am not expecting a widespread blowing dust problem that
would significantly reduce surface visibilities. Like yesterday,
the winds will slow after sunset.

&&

.FIRE WEATHER...
Our weather pattern remains basically unchanged, so our weather
will be very similar to yesterday. Winds will be a little less
today and rain chances will be confined to locations east of El
Paso. But like yesterday we will see strong gusty winds develop
during the afternoon hours. Winds of 20 to 30 mph will be possible
by this afternoon, maybe a little stronger in the Sacramento
Mountains. The strong winds and low RH's will lead to red flag
conditions in the lowlands today, and most likely on Monday. Late
on Tuesday and into Wednesday an approaching upper level storm
system will bring a slight chance for mountain rain and snow
showers. Since the system doesn't have a lot of moisture to work
with, precipitation totals will be light. By the end of the week,
we will see min RH's in the teens in the mountains and in the
single digits in the lowlands, but it doesn't look like winds will
be much of a problem.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 80  58  71  48 /   0   0  10   0
Sierra Blanca           81  59  71  46 /  10   0  10  10
Las Cruces              78  49  67  41 /   0   0   0   0
Alamogordo              77  51  67  42 /   0   0   0   0
Cloudcroft              57  38  47  29 /   0   0   0   0
Truth or Consequences   74  47  64  40 /   0   0   0   0
Silver City             66  40  55  33 /   0   0   0   0
Deming                  77  44  66  38 /   0   0   0   0
Lordsburg               74  44  62  36 /   0   0   0   0
West El Paso Metro      79  56  69  47 /   0   0  10   0
Dell City               83  55  74  44 /  10   0  10  10
Fort Hancock            84  59  75  48 /  10   0  10   0
Loma Linda              76  55  66  44 /  10   0  10   0
Fabens                  82  57  73  45 /  10   0  10   0
Santa Teresa            80  53  69  44 /   0   0   0   0
White Sands HQ          78  53  68  44 /   0   0   0   0
Jornada Range           77  47  67  40 /   0   0   0   0
Hatch                   78  47  67  39 /   0   0   0   0
Columbus                79  48  68  40 /   0   0   0   0
Orogrande               79  55  68  45 /   0   0  10   0
Mayhill                 66  43  56  34 /   0   0   0   0
Mescalero               65  42  54  33 /   0   0   0   0
Timberon                64  41  54  33 /   0   0  10   0
Winston                 67  37  56  31 /   0   0   0   0
Hillsboro               71  43  60  36 /   0   0   0   0
Spaceport               75  46  64  39 /   0   0   0   0
Lake Roberts            65  35  53  28 /   0   0   0   0
Hurley                  69  39  58  32 /   0   0   0   0
Cliff                   71  38  60  32 /   0   0   0   0
Mule Creek              68  40  56  33 /   0   0   0   0
Faywood                 70  42  59  34 /   0   0   0   0
Animas                  77  45  64  37 /   0   0   0   0
Hachita                 76  44  64  37 /   0   0   0   0
Antelope Wells          76  46  64  36 /   0   0   0   0
Cloverdale              72  46  60  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     NMZ111-112.

     Wind Advisory from noon today to 7 PM MDT this evening for
     NMZ414>416.

TX...None.
&&

Brice
Hazardous weather outlook, Mar 24, 7:13 AM MDT, 23 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
713 AM MDT Sat Mar 24 2018

NMZ401>417-TXZ418>424-251315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
713 AM MDT Sat Mar 24 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
We will see another day of strong winds. Today's winds will be a
little stronger than Friday's winds. We will see west winds of 25
to 35 mph with gusts to 45 mph. These winds will create areas of
patchy blowing dust. Visibilities could drop below 1 mile in some
of the dust prone areas around Deming and Lordsburg. Also fire
danger continues high so any fires that do get started will spread
quickly.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
We will see strong winds return on Sunday and again on Monday
with areas of blowing dust. An approaching storm system will bring
a chance for lowland rain and mountain snow showers. The system
won't have much moisture to work with so precipitation totals
will be low.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send real-time reports of measured wind
gusts, reduced visibility in blowing dust, any wind damage, and
any wildfire starts.

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.